Arkansas, 2017

Flash Flooding and Hail in Arkansas, August 15 to 19, 2017

August 15 to 19, 2017 · NWS LZK · 14 events in 10 counties and zones

Given all of the rain, flooding was almost non-existent locally. That changed on the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Given all of the rain, flooding was almost non-existent locally. That changed on the 15th. The front had lifted a bit to the north by this time, and was draped across central Arkansas. Before dawn, a large cluster of thunderstorms hit areas along and north of the Arkansas River, mainly north and west of Little Rock (Pulaski County). At least two dozen reporting sites registered four inches of rain or more.

By 700 am CDT, a whopping 7.20 inches was reported at Damascus (Van Buren County)! That is two months of rain in just a few hours. Elsewhere, an impressive 5.95 inches of rain poured on Center Ridge (Conway County), with 4.90 inches at Ozark (Franklin County), 4.75 inches at Hattieville (Conway County), 4.10 inches at Conway (Faulkner County), and 4.08 inches at Coal Hill (Johnson County).|A subdivision flooded and cars were under water at Clarksville (Johnson County). It was the same story at Russellville (Pope County), and it looked like a lake near Arkansas State University. Roads were blocked off in Enola (Faulkner County) as water flowed over the pavement.

After dark on the 15th, isolated storms in the far north/west flooded Highway 59 near Natural Dam (Crawford County). There was a quick two to three inches of rain from Mountain Home to Gamaliel (both in Baxter County).

We went from flooding to severe weather on the 18th, mainly from northwest into central Arkansas. Ten miles southwest of Harrison (Boone County), a barn was destroyed by damaging straight-line winds. Trees and power lines were blown down just northeast of Subiaco (Logan County) on Highways 197 and 288, and also along Highway 22 at Midway (Logan County). Trees were toppled along Highway 27 at Havana (Yell County).

Isolated storms redeveloped on the 19th, mainly across the north. One storm produced quarter size hail at Rodney (Baxter County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 15, 2:41 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 15, 2:41 AM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
341 AM CDT Tue Aug 15 2017

.DISCUSSION...

Main concerns in this forecast cycle remain the chance of rain
each day, and consequently a temperature forecast. The overall
threat of strong to severe storms will remain quite low and
isolated. Heavy rain with a risk of flooding will be possible.

Currently an area of convection was moving northeast over western
AR, and will continue to move northeast this morning. Some heavy
rain will be seen, while the risk of any other severe weather
will be low. This is associated with the weak frontal boundary
over AR, and as an upper level weather system moves through the
region. The upper zonal flow continues over the region, and short
range models do show some upper lift currently moving across AR
and developing the convection. The weak frontal boundary also
remains nearly stationary over northwest to northeast AR. Areas of
patchy fog, dense in a few spots, was also noted.

&&

.SHORT TERM...Today Through Wednesday Night

Forecast will start with the highest POP over western to northern
AR with likely, while a chance over much of the rest of AR. The
frontal boundary is expected to drift a bit more north, while the
upper shortwave energy moves through AR today. A lowering of POP
is forecast for the afternoon, from west to east. Tuesday night
will see a much lower chance of rain with the boundary expected to
be north of AR, and much less upper shortwave energy seen in the
models. Wednesday will continue the trend of lowering POP. The
upper high pressure ridge builds in over the region, especially in
eastern AR. The best chances of convection will be over western to
northwest with some weak shortwave energy. Wednesday night, a bit
more upper energy is seen in the models, and POP chances are
higher in northwest AR. Also, the threat for severe storms will
remain low, while heavy rain with some localized flooding will be
the main threat. Finally, temperatures will again start below
normal levels today, then warm a bit closer to normal values on
Wednesday.

&&

.LONG TERM...Thursday Through Monday

The long term will remain unsettled as a quasi-zonal flow pattern
continues over the northern half of the continental United States. A
shortwave trough will pass by to the north of Arkansas on Thursday,
followed by another on Saturday. This will keep a frontal boundary
situated near, or perhaps just in, the northern part of the state
through the period essentially. Meanwhile, high pressure to the
south of the state will keep a return flow pattern in place as well.
All of this means that warm, though likely just below normal, and
humid conditions will stick around through the period. Additionally,
this setup will also mean chances of showers and thunderstorms each
day, with perhaps a more diurnal trend to precip chances late in the
weekend after the second upper trough moves east and upper heights
build just a tad over the region.

&&

.Solar eclipse thoughts...

Now that August 21st, the day of the much talked about total solar
eclipse, is in the realm of our 7 day forecast I thought it may be
useful to offer up some initial thoughts about cloud cover, etc.

First off, this is still 6 days away, so this will just be a general
overview. Details, too uncertain at this time to speak to, will
ultimately determine what kind of viewing experience Arkansans have.

Now that the disclaimer is done with, let's move on. What seems
relatively clear, is that models are keying in on some sort of upper
trough near the west coast Sunday night into Monday, with otherwise
active and zonal upper flow across the northern half of the United
States on Monday. Other seemingly agreed upon large scale pattern
features are the presence of upper high pressure over the far
southeast, in the NE Gulf of Mexico or Florida Panhandle. This would
yield southerly flow into Arkansas at the surface. As mentioned, the
details make all the difference in the world. Those are hardly
agreed upon at this time. The GFS model is much more pessimistic
with regard to clouds and rain chances. The ECMWF, to offer a
little hope, is much less pessimistic. Will it be cloudy and
rainy? Time will tell, which is why I would encourage you to
continue monitoring forecasts in the coming days and not
necessarily alter any viewing plans you have just yet.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     85  74  91  75 /  60  20  20  20
Camden AR         90  76  93  76 /  30   0  10  10
Harrison AR       85  72  89  73 /  60  20  30  50
Hot Springs AR    85  76  91  76 /  40  10  10  10
Little Rock   AR  85  75  91  77 /  50  10  10  10
Monticello AR     89  76  92  76 /  30  10  10   0
Mount Ida AR      85  75  90  74 /  40   0  10  20
Mountain Home AR  86  72  90  73 /  60  20  20  50
Newport AR        85  75  90  75 /  60  20  20  10
Pine Bluff AR     87  75  92  77 /  40  10  10  10
Russellville AR   84  75  92  75 /  60  10  10  30
Searcy AR         85  74  92  75 /  60  20  20  10
Stuttgart AR      85  75  92  76 /  50  10  20  10
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...59 / Long Term...64
Hazardous weather outlook, Aug 15, 4:00 AM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Tue Aug 15 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CDT Tue Aug 15 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will be possible
today, especially over the northern half of Arkansas. Only an
isolated strong to severe storm will be possible, with strong
gusty winds the primary threat. Also, stronger storms will be
capable of producing heavy rainfall, which could lead to
localized flooding. Additional, patchy fog will develop, dense in
spots, early this morning and again tonight, especially in those
areas that see rain.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

Scattered showers and thunderstorms are expected each day,
especially in the afternoon to evening. Through the period, the
overall severe storm threat will be low and isolated. Any stronger
storm will possibly produce strong gusty winds, small hail and
heavy downpours. The heavy rain could lead to localized flash
flooding.

.Spotter Information Statement...

Spotter activation is not anticipated today or tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

59/64

In the hours before

Special weather statement, Aug 15, 3:36 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Little Rock AR
436 AM CDT TUE AUG 15 2017

ARZ004-005-012>014-021>024-030>033-151030-
Pope AR-Stone AR-Van Buren AR-Cleburne AR-Baxter AR-Marion AR-
Searcy AR-White AR-Johnson AR-Newton AR-Logan AR-Faulkner AR-
Conway AR-
436 AM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...SEARCY...VAN BUREN...
SOUTH CENTRAL BAXTER...NORTHEASTERN YELL...POPE...WESTERN STONE...
NORTHEASTERN LOGAN...SOUTHEASTERN NEWTON...SOUTHEASTERN MARION...
WESTERN CLEBURNE...NORTHEASTERN CONWAY...NORTHEASTERN FAULKNER AND
WEST CENTRAL WHITE COUNTIES UNTIL 530 AM CDT...

At 433 AM CDT, Doppler radar was tracking an area of strong
thunderstorms over Johnson county, with the strongest near Holman,
or 14 miles east of Clarksville, moving northeast at 40 mph.

The storms will produce very heavy rain which could lead to
localized flooding and ponding of water on roadways. Also small hail
and winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Russellville...                   Clarksville...
Heber Springs...                  Paris...
Clinton...                        Fairfield Bay...
Marshall...                       Dardanelle...
Lamar...                          Dover...
London...                         Greers Ferry...
Magazine...                       Quitman...
Knoxville...                      Guy...
Subiaco...                        Hartman...
Rose Bud...                       Hector...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3532 9186 3530 9291 3525 9318 3528 9324
      3532 9327 3524 9328 3513 9388 3574 9346
      3614 9235
TIME...MOT...LOC 0933Z 240DEG 49KT 3552 9322

59
Special weather statement, Aug 15, 4:28 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Little Rock AR
528 AM CDT TUE AUG 15 2017

ARZ021>023-030-031-038-151130-
Pope AR-Johnson AR-Van Buren AR-Logan AR-Yell AR-Conway AR-
528 AM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN...SOUTHERN
JOHNSON...WESTERN VAN BUREN...NORTH CENTRAL CONWAY...NORTH CENTRAL
YELL AND POPE COUNTIES UNTIL 630 AM CDT...

At 526 AM CDT, Doppler radar was tracking an area of strong
thunderstorms over Johnson and northern Logan, with the strongest
near Subiaco, or 7 miles northeast of Paris, moving east at 40 mph.

The storms will produce very heavy rain which could lead to
localized flooding and ponding of water on roadways. Also small hail
and winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Russellville...                   Clarksville...
Paris...                          Dardanelle...
Atkins...                         Pottsville...
Lamar...                          Dover...
London...                         Knoxville...
Subiaco...                        Hartman...
Hector...                         Scranton...
Lake Dardanelle State Park...     Happy Bend...
Dabney...                         Hattieville...
Hoyt...                           Jerusalem...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3532 9385 3531 9381 3536 9381 3539 9379
      3536 9375 3538 9371 3545 9371 3551 9369
      3571 9263 3533 9263 3512 9336 3522 9393
TIME...MOT...LOC 1026Z 255DEG 35KT 3537 9364

59

The radar

The Western Arkansas radar (KSRX), 83 km away, was scanning. The volume nearest the first event began at 11:20 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 6 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.

Flash Flood, Johnson

When
August 15, 5:20 AM CST to 7:20 AM CST
Where
Johnson County, 0.69 mi S of Clarksville to 0.81 mi WSW of Clarksville Muni Arp
Cause
Heavy Rain
Reported by
Public
Coordinates
35.460, -93.470

We received reports of cars underwater at East Cherry Street and Millwood Road on the east side of Clarksville.

Flash Flood, Pope

When
August 15, 5:25 AM CST to 7:25 AM CST
Where
Pope County, 0.56 mi E of Oakland Hgts to 1.41 mi SE of Russellville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.270, -93.140

Street flooding was reported and cars were underwater in Russellville on Arkansas Tech University campus.

Heavy Rain, Van Buren

When
August 15, 6:00 AM CST to 9:00 AM CST
Where
Van Buren County, 1.32 mi ENE of Damascus
Reported by
COOP Observer
Coordinates
35.390, -92.400

The 24 hour total was 7.20 inches...although nearly all of the rain fell in the previous 3-4 hours.

Flash Flood, Van Buren

When
August 15, 6:07 AM CST to 8:07 AM CST
Where
Van Buren County, 0.69 mi S of Southside to 2.01 mi SSW of Damascus
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
35.410, -92.400

Numerous roads around Damascus were underwater. Highway 65 was nearly covered in water as well.

Flash Flood, Faulkner

When
August 15, 8:00 AM CST to 10:00 AM CST
Where
Faulkner County, 1.49 mi SSE of Skunk Hollow to 0.41 mi S of Skunk Hollow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.030, -92.370

Several roads had to be blocked off due to water rushing over them.

Flash Flood, Faulkner

When
August 15, 8:00 AM CST to 10:00 AM CST
Where
Faulkner County, Enola to 0.68 mi SW of Enola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.200, -92.200

Several roads had to be blocked off due to water rushing across them.

Thunderstorm Wind, Boone

When
August 18, 6:03 PM CST
Where
Boone County, 1.49 mi SSW of Hill Top
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.130, -93.230

Reports were received of a barn and power poles being blown down.

Thunderstorm Wind, Newton

When
August 18, 6:13 PM CST
Where
Newton County, 1.38 mi N of Compton
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.100, -93.300

NWS Cooperative Observer reports at least one tree blew over in their yard and estimated winds around 60 mph.

Thunderstorm Wind, Logan

When
August 18, 6:55 PM CST
Where
Logan County, 0.89 mi NW of Wilkins
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.340, -93.630

Trees and power lines were reported down across Cottonwood Road.

Thunderstorm Wind, Logan

When
August 18, 7:10 PM CST
Where
Logan County, 1.32 mi ESE of Wilkins
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.320, -93.600

Trees and power lines were reported down and blocking Highway 288 and Highway 197.

Thunderstorm Wind, Logan

When
August 18, 7:20 PM CST
Where
Logan County, 0.69 mi N of Midway
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.290, -93.530

Trees and power lines were reported down on Highway 22 in Midway.

Thunderstorm Wind, Yell

When
August 18, 8:23 PM CST
Where
Yell County, 0.69 mi S of Marvinville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.110, -93.530

Trees were down on Highway 27.

Flash Flood, Pulaski

When
August 18, 10:30 PM CST to 11:50 PM CST
Where
Pulaski County, 0.89 mi NE of Sherwood to 1.95 mi WNW of Valentine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.830, -92.210

The intersection of Kiehl and Brockington Roads was reported as flooded.

Hail, Baxter

When
August 19, 3:05 PM CST
Where
Baxter County, 1.78 mi NW of Rodney
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.270, -92.190

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717565, 717567, 717541, 717570, 717545, 717547, 717572, 717573, 717574, 717576, 717577, 717578, 717581, 717579.